Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Phoenix, AZ

July 1, 2016La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 1, 2016, 8:15 PM MST for La Paz County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 8:15 PM MST (03:15 UTC)
Expired
Jul 1, 2016, 9:00 PM MST
In force
45 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 147 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS55 KPSR 020315
SVRPSR
AZC012-020400-
/O.NEW.KPSR.SV.W.0019.160702T0315Z-160702T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
815 PM MST FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 900 PM MST

* AT 815 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER BRENDA...OR 35 MILES SOUTHEAST OF PARKER...AND
  MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  VICKSBURG...BRENDA...HARCUVAR AND VICKSBURG JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3368 11413 3380 11406 3378 11363 3345 11384
TIME...MOT...LOC 0315Z 294DEG 8KT 3368 11398 

$$

HERNANDEZ
1 follow-up statement
900 
WWUS55 KPSR 020336
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
836 PM MST FRI JUL 1 2016

AZC012-020400-
/O.CON.KPSR.SV.W.0019.000000T0000Z-160702T0400Z/
LA PAZ AZ-
836 PM MST FRI JUL 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MST
FOR CENTRAL LA PAZ COUNTY...

AT 836 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER BRENDA...OR 38 MILES SOUTHEAST OF
PARKER...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
VICKSBURG...BRENDA...HARCUVAR AND VICKSBURG JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3368 11413 3380 11406 3378 11363 3345 11384
TIME...MOT...LOC 0336Z 294DEG 8KT 3366 11393 

$$

HERNANDEZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:45 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 1, 1:45 PM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
145 PM MST FRI JUL 1 2016

&&

.SYNOPSIS...
A combination of lingering monsoon moisture and weak weather
disturbances moving eastward across the desert southwest will bring
chances for showers and thunderstorms tonight across sw and south-
central Arizona, and on Saturday, over the higher terrain of eastern
Arizona. A return to drier southwest flow aloft will begin to take
over starting Saturday and end any rain chances starting Sunday.
High temperatures will steadily climb into the weekend and early
next week as the atmosphere becomes drier. The dry and warm
conditions will likely last through much of next week.

&&

.DISCUSSION...

.late this afternoon/tonight....

A bit of a break in action across our cwa this hour, with the shower
and thunderstorm activity that affected parts of South-Central AZ
this morning having moved well off to the south and east, now
extending northward from eastern Pima/Cochise counties to eastern
Gila County. The shower activity this morning is currently holding
down temperatures a bit over South-Central AZ, with Phoenix Sky
Harbor airport only up to 90 degrees at noon, under clear skies.
Further to the west, over western Maricopa and La Paz/Yuma counties,
fields of CU can be seen developing on latest visible satellite
imagery, over areas that stayed dry this morning, allowing
temperatures to rise well up into the 90s at midday. Surface
dewpoints remain elevated at most lower desert locations, well up
into the 60s to near 70. Up to the north, new thunderstorms can be
seen on radar developing over Yavapai County.

As far as the forecast for this afternoon/evening is concerned, in
spite of normally unfavorable westerly flow that is developing over
the region as an upper trof approaches the CA coast, the combination
of lingering low-level moisture and another shortwave approaching
from the northwest will likely produce another round of convective
activity across South-Central and SW AZ later this
afternoon/evening. Today's situation appears to be more like a
transition event rather then a classic monsoon case, with the GFS
forecast soundings showing 1500-2000 J/KG of CAPE (with little or no
CIN), and 25-30 knots of bulk shear over the region through this
evening. The 12Z WRFGFS, which did a good job with this morning's
convective activity, is showing shower/thunderstorm development
later this afternoon across northern La Paz and NW Maricopa
Counties, with this activity moving into the Greater Phoenix area
this evening as the shortwave trigger moves eastward across northern
AZ. Given all this available convective energy and intrusion of
drier air above 600mb, a few of the storms could become severe, with
very strong downburst winds, heavy downpours, localized flooding,
and even small hail possible. Thus, have raised POPS this evening
well up into the chance range across the lower deserts of South-
Central AZ, and into the likely range over southern Gila County.

.Saturday through next Friday...

This weekend will bring a continued drying westerly flow, but enough
lingering low level moisture should exist for some isolated eastern
Arizona high terrain afternoon showers and thunderstorms. The
possibility of any activity over the lower deserts is pretty slim
due to the westerly steering flow and PWATS dropping down to around
1.25 inches. By Sunday, enough dry air should be in place for there
to be little chance of any storms even over the high terrain.
Temperatures this weekend will be on the upswing with the drier
conditions and clear to mostly clear skies as highs climb back toward
normal readings.

Next week looks to be mostly quiet as far as any storm potential as
the upper high center generally stays to our southeast providing us
with westerly or southwesterly flow. Temperatures should peak by
Tuesday or Wednesday with some lower desert spots reaching 110F for
highs. 500mb heights do climb to around 592dm and 850mb temperatures
near 30C, but at this point it does not appear enough to hit
excessive heat levels. There is potential for a return of some
monsoonal moisture as early as Wednesday, but the past few model
runs are showing this to be a very brief episode with more dry air
quickly moving in by the end of the week. At least for now slight
chance PoPs over the high terrain for Thursday and Friday seem
warranted.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Southeasterly flow will veer to southwesterly during the afternoon,
but wind speeds will generally remain at or below 10 kt. Meanwhile, latest
convective guidance is pointing towards an increased potential for
showers and thunderstorms across the Phoenix area later this
evening. Any storms that develop will be capable of producing strong
gusty winds and brief heavy rain. Model consensus is that the most
likely wind shift associated with the storms will be from the
northwest. Improving conditions are anticipated after 09z.

Southeast California/Southwest Arizona including KIPL and KBLH:
The active weather will generally remain east of KIPL, but may clip
KBLH this afternoon. Thunderstorms are generally not expected,
however strong storms across western AZ may produce a wind shift out
of the north or east at KBLH this evening. Otherwise, mostly clear
skies are expected with a southerly component to the flow prevailing
through early Saturday.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: The monsoon high will rebuild across
southeastern Arizona Monday, resulting in above normal temperatures
and generally dry conditions. An increase in moisture is expected
Wednesday as the high shifts eastward. Drier westerly flow across
southeastern California will battle deeper moisture across
southeastern Arizona through the remainder of the week, with showers
and thunderstorms mainly relegated to southern and eastern Arizona.
Near normal temperatures are expected mid to late week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Percha/Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Hirsch

In the hours before

Local storm report, Jul 1, 5:57 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 SSW CAVE CREEK        33.76N 111.99W
07/01/2016  U0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            MARBLE SIZE HAIL REPORTED VIA TRAINED
            SPOTTER. .

&&

AD
Special weather statement, Jul 1, 7:16 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
716 PM MST FRI JUL 1 2016

AZZ023-026-027-020300-
GREATER PHOENIX AREA AZ-SOUTHWEST DESERTS AZ-
SOUTHWEST MARICOPA COUNTY AZ-
716 PM MST FRI JUL 1 2016

...SPECIAL WEATHER STATEMENT...

AT 716 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF GILA BEND
AUXILIARY FIELD TO NEAR SONORAN NATIONAL MONUMENT...AND MOVING
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODYEAR...BUCKEYE...GILA BEND...ESTRELLA...BIG HORN...
GILA BEND AUXILIARY FIELD...FREEMAN...SENTINEL...COTTON CENTER...
SUNDAD...BOSQUE...SONORAN NATIONAL MONUMENT...
PAINTED ROCK DAM AND HYDER.

LAT...LON 3299 11349 3328 11357 3320 11309 3333 11247
      3286 11220 3255 11293
TIME...MOT...LOC 0216Z 336DEG 12KT 3286 11296 3306 11249

HERNANDEZ
Local storm report, Jul 1, 7:31 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
731 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     4 SSW GILA BEND         32.90N 112.73W
07/01/2016  U58 MPH          MARICOPA           AZ   ASOS

            GILA BEND AF (KGXF) STATION REPORTED WIND
            GUSTS OF 58 MPH.

&&

AD
Special weather statement, Jul 1, 8:02 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST FRI JUL 1 2016

AZZ022-026>028-020330-
NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-SOUTHWEST DESERTS AZ-
SOUTHWEST MARICOPA COUNTY AZ-
802 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MARICOPA...SOUTHWESTERN PINAL AND EAST CENTRAL YUMA
  COUNTIES

UNTIL 830 PM MST

AT 801 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ESTRELLA SAILPORT TO
17 MILES NORTH OF AJO...AND MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKEYE...GILA BEND...ESTRELLA...BIG HORN...
GILA BEND AUXILIARY FIELD...FREEMAN...SENTINEL...COTTON CENTER...
SUNDAD...BOSQUE...SONORAN NATIONAL MONUMENT...PAINTED ROCK DAM...
HYDER...STANFIELD...MOBILE AND AK-CHIN VILLAGE.

LAT...LON 3306 11368 3346 11312 3293 11183 3272 11212
      3272 11214 3268 11217 3268 11220 3265 11220
      3250 11241 3251 11264
TIME...MOT...LOC 0301Z 294DEG 18KT 3303 11221 3264 11286

HERNANDEZ
Special weather statement, Jul 1, 8:03 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
803 PM MST FRI JUL 1 2016

AZZ021-020330-
WEST CENTRAL DESERTS AZ-
803 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY

UNTIL 830 PM MST

AT 803 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BRENDA...OR 35 MILES SOUTHEAST OF PARKER...MOVING SOUTHEAST AT
15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUARTZSITE...BRENDA AND VICKSBURG JUNCTION.

LAT...LON 3369 11419 3384 11411 3372 11365 3347 11381
TIME...MOT...LOC 0303Z 293DEG 12KT 3368 11397

HERNANDEZ
Local storm report, Jul 1, 8:08 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
808 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND DMG 3 E AHWATUKEE FOOTHILLS 33.31N 112.00W
07/01/2016                   MARICOPA           AZ   TRAINED SPOTTER

            1 FT DIAMETER PALO VERDE TREE UPROOTED.

&&

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 1, 5:07 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Jul 1, 5:19 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Jul 1, 5:28 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 1, 5:36 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 1, 5:53 PM MSTSpecial Weather StatementPSRMaricopa52 min
Jul 1, 6:00 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Jul 1, 6:05 PM MSTTornado WarningPSRMaricopa25 min
Jul 1, 6:31 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Jul 1, 6:52 PM MSTAreal Flood AdvisoryPSRMaricopa113 min
Jul 1, 7:16 PM MSTSpecial Weather StatementPSR44 min
Jul 1, 7:17 PM MSTDust Storm WarningPSR103 min
Jul 1, 8:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 1, 8:03 PM MSTSpecial Weather StatementPSRLa Paz27 min
Jul 1, 8:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 1, 8:42 PM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Jul 1, 8:52 PM MSTFlash Flood WarningPSRLa Paz113 min
Jul 1, 9:35 PM MSTSpecial Weather StatementPSR40 min
Jul 1, 10:17 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 1, 10:56 PM MSTAreal Flood WarningPSRLa Paz3 hr
Jul 2, 1:44 AM MSTSpecial Weather StatementPSR31 min
Jul 2, 2:23 AM MSTSpecial Weather StatementPSRGila52 min
Jul 2, 5:12 AM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 2, 8:02 AM MSTAreal Flood AdvisoryPSRGila3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.